Arkansas, 2025

Damaging Winds in Arkansas, May 2, 2025

May 2, 2025 · NWS MEG · 4 events in 2 counties and zones

A mesoscale convective vortex moved across the Lower Mississippi Valley in the early morning hours. A second area of convection developed over Central Arkansas and approached the Mid-South during the late morning and early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$73,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A mesoscale convective vortex moved across the Lower Mississippi Valley in the early morning hours. A second area of convection developed over Central Arkansas and approached the Mid-South during the late morning and early afternoon. Surface-based instability flourished across the region along with supportive shear and steep lapse rates. As a result, thunderstorms produced damaging winds and large hail across eastern Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 2, 5:55 AM CST, 1 hour 6 minutes earlier. Its key messages:

  • Updated at 643 AM CDT Fri May 2 2025
  • Severe thunderstorms will be possible over the Midsouth today. During the early morning, large hail will be the primary severe threat, mainly west of the Mississippi River. After midmorning, damaging winds will become the primary severe weather threat.
  • Scattered showers and perhaps a few thunderstorms will continue late tonight through Sunday afternoon, mainly to the north and east of Memphis.
  • Cool temperatures will prevail Saturday through early Monday. Most of the Midsouth will see highs in the 60s Sunday, and lows in the upper 40s Sunday night.
Area forecast discussion, May 2, 5:55 AM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
655 AM CDT Fri May 2 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 643 AM CDT Fri May 2 2025

- Severe thunderstorms will be possible over the Midsouth today.
  During the early morning, large hail will be the primary severe
  threat, mainly west of the Mississippi River. After midmorning,
  damaging winds will become the primary severe weather threat.

- Scattered showers and perhaps a few thunderstorms will continue
  late tonight through Sunday afternoon, mainly to the north and
  east of Memphis.

- Cool temperatures will prevail Saturday through early Monday.
  Most of the Midsouth will see highs in the 60s Sunday, and lows
  in the upper 40s Sunday night.

&&

.DISCUSSION...
(Today through Thursday)
Issued at 415 AM CDT Fri May 2 2025

The primary forecast concern remains thunderstorm coverage and
timing through this evening.

An east/west band of storms had formed along an elevated warm
front over central AR early this morning. These storms were semi-
discrete, presenting a marginal hail threat as they lifted northeast.

06Z HRRR depicted ample mixed layer CAPE, in excess of 2500 J/kg
over much of the Midsouth by late morning. A belt of 50+kt 700mb
winds are depicted along and north of the I-40 corridor by midday,
coinciding with 0-6 km bulk shear of 45+ knots. However the 06Z
HRRR missed the aforementioned early morning storms over AR,
limiting confidence in short term convective evolution. Where the
airmass isn't modified, midlevel lapse rates around 7.5 C/km will
support large hail where storms remain discrete.

The steep lapse rates will weaken through the morning, and expect
the primary threat to shift to damaging winds as the stronger
kinematics arrive. The wind threat will push to the TN River by
mid-afternoon. With the continuation of upstream height falls,
the severe weather threat will shift south of I-40 this evening,
focused near an advancing surface cold front. Severe threat should
end over northeast MS mid/late evening, as the low level warm
sector moves into AL.

The Midsouth will remain under an upper level cut-off low through
the weekend. This low will be centered over the mid-Mississippi
and lower Ohio River Valley, and will constitute the eastern leg
of an Omega blocking pattern. Diurnally-enhanced showers will be
possible under this low, especially to the north and east of
Memphis through Sunday. Cloud cover and cold air aloft will
result in surface temperatures around 10 degrees below normal.

The Omega blocking pattern will shift slightly east early next
week, placing the Midsouth under brief ridging aloft on Tuesday.
Tuesday's highs should average near normal.

Medium range guidance is consistent in depicting an ejecting
shortwave from Texas into the lower MS River Valley Tuesday
night. With PWATs around 1.8 inches and diffluent flow aloft,
thunderstorms and locally heavy rainfall will be possible,
especially south of I-40.

Unsettled weather will likely continue late next week, as the
western U.S. upper low moves into the Great Plains and the
Midsouth remains under the subtropical branch of the upper jet.

PWB

&&

.AVIATION...
(12Z TAFS)
Issued at 643 AM CDT Fri May 2 2025

An upper low pressure system will bring several distinct rounds of
SHRA/TSRA over the next 18 hours or so. The first wave of ongoing
thunderstorms is associated with an elevated warm front. This will
be closely followed by the main event, a large bowing thunderstorm
segment along the cold front that will push through early
afternoon. After the main line of thunderstorms has exited the
region, a broad area of showers will rotate about the upper low as
it tracks directly over the airspace. These three distinct
features are the reason the precip groups in the TAFs at all sites
are quite messy.

With respect to ceilings, confidence in post-frontal IFR
increases the farther east you go. Have not included anything
lower than MVFR at MEM for now but there may be a brief 2-3 hour
window after 00Z tonight where CIGs drop below 1 kft. Overall, the
general trend of ceilings is VFR through midday and a gradual
decline to MVFR/IFR as the upper low approaches this evening.
Winds generally remain southwesterly 5-10 kts through tomorrow
morning. Behind the front, a gradual shift around to the northwest
will take place after sunrise Saturday as all sites return to
VFR.

CAD

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...PWB
AVIATION...CAD

In the hours before

Special weather statement, May 2, 5:22 AM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Memphis TN
622 AM CDT Fri May 2 2025

TNZ049-050-088-089-021145-
Tipton TN-Fayette TN-Shelby TN-Haywood TN-
622 AM CDT Fri May 2 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN TIPTON...
NORTHWESTERN FAYETTE...SOUTHWESTERN HAYWOOD AND NORTHEASTERN SHELBY
COUNTIES THROUGH 645 AM CDT...

At 621 AM CDT, Doppler radar was tracking a strong thunderstorm over
Ellendale, or over Bartlett, moving northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lenow, Yum Yum, Barretville, Stanton, Belmont, Ellendale, Woodstock,
Redwood, Rosemark, Hickory Withe, Millington, Arlington, Meux Corner,
Elmore Park, Brunswick, Raleigh, Canaan Grove, Eads, Longtown, and
Moorman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3514 8984 3526 9007 3555 8945 3531 8930
TIME...MOT...LOC 1121Z 243DEG 25KT 3525 8983

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

CJC
Special weather statement, May 2, 6:04 AM CST, 57 minutes before
Special Weather Statement
National Weather Service Memphis TN
704 AM CDT Fri May 2 2025

ARZ027-035-021245-
Poinsett AR-Cross AR-
704 AM CDT Fri May 2 2025

...A STRONG THUNDERSTORM WILL IMPACT WESTERN POINSETT AND CROSS
COUNTIES THROUGH 745 AM CDT...

At 704 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hickory Ridge, or 16 miles northwest of Wynne, moving east at 35 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hydrick, Wiley Crossing, Birdeye, Fitzgerald Crossing, Supply, Fair
Oaks, Brushy Lake, McElroy, Vanndale, Mersman, Fisher, Hickory Ridge,
Bay Village, Cherry Valley, Harrisburg, Wynne, Lake Poinsett State
Park, River Front, Pittinger, and Wittsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3564 9104 3565 9064 3517 9062 3516 9104
TIME...MOT...LOC 1204Z 266DEG 31KT 3537 9104

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

CJC
Special weather statement, May 2, 6:59 AM CST, 2 minutes before
Special Weather Statement
National Weather Service Memphis TN
759 AM CDT Fri May 2 2025

TNZ088-089-021330-
Fayette TN-Shelby TN-
759 AM CDT Fri May 2 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN FAYETTE AND EAST
CENTRAL SHELBY COUNTIES THROUGH 830 AM CDT...

At 758 AM CDT, Doppler radar was tracking a strong thunderstorm near
Eads, or 10 miles east of Cordova, moving northeast at 10 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lenow, Fisherville, Macon, Elba, Belmont, Canadaville, Eads, Oakland,
Longtown, Moorman, Braden, Lambert, Warren, Gallaway, Hickory Withe,
Powers, Griffen, Somerville, Arlington, and Lakeland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3508 8956 3519 8976 3539 8961 3540 8955
      3541 8951 3527 8926
TIME...MOT...LOC 1258Z 217DEG 9KT 3520 8960

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

CJC

The radar

The Memphis radar (KNQA), 51 km away, was scanning. The volume nearest the first event began at 12:58 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Poinsett

When
May 2, 7:01 AM CST to 7:06 AM CST
Where
Poinsett County, 0.69 mi S of Lepanto
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.610, -90.330

Trees down across Lepanto.

Thunderstorm Wind, Mississippi

When
May 2, 7:20 AM CST to 7:25 AM CST
Where
Mississippi County, Wilson
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
35.570, -90.050

Trees down across Hwy 61.

Thunderstorm Wind, Mississippi

When
May 2, 7:25 AM CST to 7:30 AM CST
Where
Mississippi County, 0.89 mi SW of Rotan
Measured
52 kt (60 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
35.660, -89.980

At least six power poles were snapped along Hwy 61 between Osceola and Hwy 198.

Thunderstorm Wind, Poinsett

When
May 2, 10:23 AM CST to 10:28 AM CST
Where
Poinsett County, Marked Tree
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.530, -90.420

Several trees down in the Marked Tree area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2025Every state in 2025This day in weather historyWarnings in Arkansas, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1259842, 1259843, 1259844, 1259845.